Alert archive / Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 41, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Jun 7, 2003, 7:16 PM EDT for City of Suffolk, Virginia; Gates County, North Carolina. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 7, 2003, 7:16 PM EDT (23:16 UTC)
- Expired
- Jun 7, 2003, 7:45 PM EDT
- In force
- 29 min
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
Counties Gates County, NC, City of Suffolk, VA
The radar
The Norfolk radar (KAKQ), 57 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 11.3 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 566 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
929 WUUS51 KAKQ 072316 SVRAKQ NCC073-VAC800-072345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 715 PM EDT SAT JUN 7 2003 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GATES COUNTY IN NORTHEAST NORTH CAROLINA CITY OF SUFFOLK IN SOUTHEAST VIRGINIA * UNTIL 745 PM EDT * AT 715 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES SOUTHWEST OF HAZELTON...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SAVAGE AROUND 720 PM WHALEYVILLE AROUND 725 PM CORAPEAKE AROUND 730 PM SAUNDERS AND NURNEY AROUND 740 PM SUFFOLK AIRPORT AROUND 745 PM THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MILES AN HOUR. VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING. THIS STORM HAS HAD A HISTORY OF PRODUCING WIND DAMAGE. LAT...LON 3650 7686 3637 7670 3662 7636 3678 7656 $$ CULLEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 7:02 PM EDT, 14 minutes earlier.
Area forecast discussion, Jun 7, 7:02 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 702 PM EDT SAT JUN 7 2003 VERY LITTLE THUNDER IN THE AREA...ALTHOUGH A FEW SEVERE TSTMS HAVE DEVELOPED IN EASTERN NC. PLAN ONLY A MINOR UPDATE TO ZONES TO LIMIT THE CHANCE OF TSTMS TO THE SOUTHEAST PART OF THE FORECAST AREA. WILL KEEP CHANCE OF SHOWERS EVERYWHERE FOR TONIGHT AS PER CURRENT FCST...WHICH LOOKS GOOD BASED ON RADAR TRENDS. WILL ALSO TWEAK TEMPS BASED ON LATEST OBS. ALS PREV AFD BELOW ---------------------------------- OVERVIEW: WET DAY ACRS THE MID ATLC AND SE US ASSCTD W/ LLVL JET AND ABUNDANT MSTR THROUGH ALL LEVELS. SFC DEW PTS ARE MAINLY IN THE 70 TO 75F RANGE AND PWATER VALUES ARE NR 2 INCHES. HWVR...EVEN THO PRECIP HAS BEEN HVY AT TIMES...HVIEST PRECIP HAS BEEN SCTD AND FAIRLY SHORT IN DURATION. PONDING OF WATER HAS BEEN COMMON BUT WDSPRD FLOODING HAS NOT BEEN A PROBLEM AS OF YET. SO FAR MOST AREAS HV RCVD ABT 3/4 OF AN INCH TO AN INCH AND A HALF. SHORT TERM: WITH BOTH UPR DYNMCS AND LLVL JET SHIFTING OUT OF THE AREA LTR TNGT...EXPCT PRECIP TO DCRS IN CVRG DURING THE EVENG W/ JUST SCT SHWRS AFTR MDNGT. OPTED TO DROP THE FLOOD WTCH FOR WRN CNTYS W/ THIS PCKG...W/ BULK OF HVR SHWRS NOW A BIT FARTHER EAST. WILL STILL NEED TO MONITOR PRECIP RATES CLOSER FOR EMBEDDED HVR SHWRS. SENT SPS FOR HVY RAINFALL. FOR SUNDAY AMS WILL RMN VRY MOIST W/ DEW PTS IN THE 70S MST AREAS...BUT XPCT SOME BREAKS IN THE CLD CVR. W/ INSTBY MAY SEE SM AFTN TSTMS SO WL LEAVE CHC POPS IN. THEN DRIER MON AND TUES AS HI PRES BLDS IN W/ W FLOW. EXTENDED: ...WED THROUGH SAT...NO BIG CHGS TO GOING FCST W/ MDLS SHWNG NXT SYSTM APPRCHNG FM THE W LATER ON WED AND A WRM FNT LFTNG THROUGH THE AREA THU INTO FRI. KEPT SAT DRY FOR NOW AHD OF YET ANOTHER SYSTM FM THE WEST...W/ TIMING UNCERTAINTIES. TEMPS NR NRML. ZONES ALRDY SENT. MARINE: SCA FOR BLDING SEAS AND WINDS FOR ALL XCPT CHES BAY N OF NEW PT COMFORT. FCSTID = 19 SBY 65 79 62 81 / 80 10 30 10 OXB 64 74 62 79 / 80 10 30 10 ECG 71 82 70 85 / 80 30 30 10 ORF 71 81 68 84 / 80 30 30 10 PHF 71 81 68 85 / 80 30 30 10 AKQ 70 84 68 85 / 80 30 30 10 RIC 69 83 66 85 / 80 30 30 10 FVX 66 84 63 85 / 80 30 30 10 .AKQ... .MD...SCA ATLC CSTL WTRS FENWICK ISL TO CHINCOTEAGUE. .NC...SCA ATLC CSTL WTRS VA/NC BORDER TO CURRITUCK BCH LGT AND FOR CURRITUCK SND. .VA...SCA ATLC CSTL WTRS CHINCOTEAGUE TO VA/NC BORDER AND CHES BAY FM NEW PT COMFORT TO CAPE HENRY. BROWN
Hazardous weather outlook, Jun 7, 5:45 AM EDT, 13 hours 31 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-071700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 545 AM EDT SAT JUN 07 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY ADDITIONAL SHOWERS AND EMBEDDED THUNDERSTORMS WILL BRING LOCALLY HEAVY RAIN TODAY...PARTICULARLY WEST OF I-95. A FLOOD WATCH REMAINS IN EFFECT FOR THE EASTERN VIRGINIA PIEDMONT REGION...WHERE RAINFALL AMOUNTS COULD EXCEED A COUPLE OF INCHES IN ISOLATED LOCATIONS TODAY. FOR MORE DETAILS REGARDING THE FLOOD WATCH...REFER TO THE LATEST FLOOD WATCH ISSUED BY THE WAKEFIELD NATIONAL WEATHER SERVICE OFFICE (PRODUCT ID WBCFFAAKQ...WMO HEADER WGUS61). .DAYS TWO THROUGH SEVEN... MAINSTEM RIVER FLOODING WILL ALSO BE POSSIBLE ON SUNDAY INTO EARLY NEXT WEEK...DEPENDING ON HOW MUCH RAIN FALLS ON SATURDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED SUNDAY THROUGH FRIDAY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ. HURLEY
In the hours before
Special weather statement, Jun 7, 4:30 PM EDT, 2 hours 46 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ063-064-070>100-080215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 430 PM EDT SAT JUN 7 2003 ...RAIN WILL CONTINUE TO BE HEAVY AT TIMES LATE THIS AFTERNOON AND EVENING ACROSS PORTIONS OF THE MID ATLANTIC REGION... RAIN MAY CONTINUE TO BE BRIEFLY HEAVY LATE THIS AFTERNOON ACROSS THE LOWER MARYLAND EASTERN SHORE...CENTRAL AND EASTERN VIRGINIA AND NORTHEAST NORTH CAROLINA INTO THE EVENING HOURS. THIS BRIEFLY RAIN COULD LEAD TO PONDING OF WATER ON SOME ROADWAYS...AND LOCALIZED FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. THE RAIN WILL GRADUALLY TAPER OFF DURING THE LATE EVENING HOURS AND END BY EARLY SUNDAY. STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST UPDATES. CULLEN
Special weather statement, Jun 7, 4:35 PM EDT, 2 hours 41 minutes before
VAZ092-093-096-072100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 435 PM EDT SAT JUN 7 2003 ...THUNDERSTORM WITH GUSTY WINDS AND HEAVY RAIN MOVING INTO SOUTHERN ISLE OF WIGHT COUNTY AND WESTERN SUFFOLK... AT 432 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM JUST NORTH OF FRANKLIN...MOVING NORTHEAST AT 30 MPH. THE THUNDERSTORM WILL REACH... ELWOOD AROUND 435 PM CARRSVILLE AND BURDETTE AROUND 440 PM COLLOSSE AND WALTERS AROUND 445 PM BOAZ AROUND 450 PM WINDSOR AND ZUNI AROUND 500 PM WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. RAINFALL RATES OF OVER ONE INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. CULLEN && LAT...LON 3670 7707 3657 7691 3682 7657 3698 7676
Special weather statement, Jun 7, 4:39 PM EDT, 2 hours 37 minutes before
VAZ086-091-094-072115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 439 PM EDT SAT JUN 7 2003 ...STRONG THUNDERSTORM MOVING INTO THE PENINSULA... AT 439 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER NEWPORT NEWS GOLF COURSE...MOVING NORTHEAST AT 20 MPH. THE THUNDERSTORM WILL REACH... PATRICK HENRY FIELD AND LACKEY AROUND 440 PM HARRIS GROVE AND GRAFTON AROUND 445 PM HORNSBYVILLE AND SEAFORD AROUND 450 PM NEW POINT COMFORT AND BAVON AROUND 515 PM WIND GUSTS TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE WITH THIS STORM. RAINFALL RATES OF ONE INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. SIEBERS && LAT...LON 3719 7669 3704 7656 3723 7617 3742 7633
Special weather statement, Jun 7, 5:00 PM EDT, 2 hours 16 minutes before
VAZ093>096-072130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 500 PM EDT SAT JUN 7 2003 ...STRONG THUNDERSTORM MOVING INTO THE PENINSULA... AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER INDIKA...MOVING NORTHEAST AT 30 MPH. THE THUNDERSTORM WILL REACH... WILLS CORNER AND CHUCKATUCK AROUND 505 PM BENNS CHURCH AND DRIVER AROUND 510 PM HOBSON AND CARROLLTON AROUND 515 PM CRITTENDEN AND HUNTERSVILLE AROUND 520 PM CHURCHLAND AND HILTON VILLAGE AROUND 525 PM RALEIGH TERRACE AND NORFOLK NAS AROUND 530 PM WIND GUSTS TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE WITH THIS STORM. RAINFALL RATES UP TO ONE INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. FOSTER && LAT...LON 3688 7680 3672 7669 3691 7620 3711 7634
Special weather statement, Jun 7, 6:03 PM EDT, 1 hour 13 minutes before
NCZ012-013-030-072230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 603 PM EDT SAT JUN 7 2003 ...GUSTY THUNDERSTORM WITH HEAVY RAIN MOVING THROUGH NORTHAMPTON AND BERTIE COUNTIES... AT 601 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF KELFORD...MOVING NORTHEAST AT 40 MPH. THE THUNDERSTORM WILL REACH... KELFORD AROUND 610 PM ROXOBEL AND RICH SQUARE AROUND 615 PM EAGLETOWN AROUND 625 PM AULANDER AND WOODLAND AROUND 630 PM WIND GUSTS TO 40 MPH AND OCCASIONAL LIGHTNING ARE POSSIBLE WITH THIS STORM. RAINFALL RATES OF OVER ONE INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. CULLEN && LAT...LON 3615 7748 3602 7732 3627 7698 3643 7718
Local storm report, Jun 7, 7:09 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0709 PM EDT SAT JUN 07 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0640 PM SAINT JOHN NC WIND DAMAGE
06/07/03 HERTFORD VOLUNTEER FIRE DEPARTMENT
EMPLOYEE REPORTED WIND
DAMAGE.
BCThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 7:47 PM EDT | Severe Thunderstorm Warning | AKQ | City of Chesapeake | 28 min |
| Jun 7, 6:16 PM EDT | Severe Thunderstorm Warning | AKQ | Bertie, Hertford | 29 min |
| Jun 7, 6:45 PM EDT | Severe Thunderstorm Warning | AKQ | Gates, Hertford | 30 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2003Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.